What could be causing the sudden onset of my father's anxiety and depression?

6 answers | Last updated: Apr 18, 2016
Kinderbrech asked...

We are at our wits end. My dad went from being a normal, healthy, functioning adult to an anxious, delusional, and depressed mess, within - and I'm not kidding - about three week's time. This was in May 2008. He has been put on Paxil, Ativan, Prozac, Wellbutrin, Risperdal, Effexor and Remeron with no relief of symptoms. In fact, he had to come off these medications to rule out Parkinson's, because he began to have those symptoms in February of 2009. He is a mess, and his primary care physician says that medically he's fine (except for the weight loss - he hardly eats).His psychiatrist said she doesn't know what else she can do for him and recommended he get an MRI. He he got an MRI and his neurologist said that his cognitive issues were due to his anxiety and depression and that he needed to visit with his PCP and psychiatrist to treat these conditions. However, he's already been that route and had to come OFF of the medications that they were trying to relieve the anxiety and depression symptoms because, as the neurologist believes, his Parkinson's symptoms were medication induced. In the meantime, my dad isn't sleeping and isn't functioning, which means it's a strain on my mom. He can't make decisions and he often refuses his medication. He was hospitalized last December in the psychiatric ward only to come out just as anxious as when he went in. What in the world do we do? From the reading I've done, it really seems like he has true Parkinson's but we are being dismissed. To top it off, he has an HMO so he is very limited where he can go. Please...anyone have any ideas? Where in the Colorado region could we take him for a second opinion that won't break the bank? His brain clearly is not working -- oh, yes, and his MRI, CT, and chest x-ray all came back clear. HELP!!!!!!!

Expert Answers

Kenneth Robbins, M.D., is a senior medical editor of Caring.com. He is board certified in psychiatry and internal medicine, has a master's in public health from the University of Michigan, and is a clinical professor of psychiatry at the University of Wisconsin-Madison. His current clinical practice focuses primarily on geriatrics. He has written and contributed to many articles and is frequently invited to speak on psychiatric topics, such as psychiatry and the law, depression, anxiety, dementia, and suicide risk and prevention.

This sounds incredibly frustrating. Your dad must be extremely uncomfortable and no one seems to know how to help him. The symptoms you describe, can be caused by a number of medical illnesses, but I am presuming with all the care he has had, the workups did not find any such illnesses. His symptoms include decreased energy, cognitive problems, insomnia, decreased appetite, difficulty making decisions, sadness, anxiety and delusions. He sounds like he is feeling hopeless and is often refusing his medications. He has been tried on at least 5 antidepressants, Paxil, Prozac, Wellbutrin, Effexor and Remeron; at least one antipsychotic medication, Risperdal; and at least one antianxiety medication, Ativan. He has been hospitalized without success and has developed symptoms of Parkinson's Disease which may be a side effect of medications. The brain scans and neurologist suggest this is not dementia, but rather all a result of a severe depression.

Unfortunately, about 20% of people with severe depressions are refractory to medications, they just don't seem to help. Sometimes the depression will go away with time, but sometimes the symptoms hang on, as seems to have happened in your dad's case. The fact the symptoms came on so suddenly, also supports a diagnosis of depression rather than dementia, because usually dementia begins gradually and the symptoms increase over time.

Given that he has failed on 5 antidepressants and he has very severe symptoms, I would suggest you and your family speak with someone about the possibility of ECT, better known as shock treatments. It sounds like a brutal thing to do, but in this day and age it is painless and incredibly effective. In fact, it is the most effective treatment we have for depression. What heppens with ECT is that an anesthesiologist puts the person to sleep, then injects a medication to paralyze the muscles. A stimulus is administered that triggers a seizure, but the person is asleep and paralyzed, so there is no pain. They wake up shortly thereafter and magically after several of these sessions the depression usually gets dramatically better. It is not without risks, but leaving him as he is sounds miserable for him and your family. I am afraid I do not know enough about Colorado to give you a specific person to see, but any psychiatrist in your area should know who could possibly provide this for your dad. You might also want to call the Colorado chapter of the Alliance for the Mentally Ill, and speak to someone there about possible recommendations. This is an organization of people who have family members with mental illnesses and they are very helpful and knowledegable. The alternative is to continue to try antidepressants, perhaps with a second medication to improve the effectiveness, but given the 5 failures, new medications trials are not likely to be the answer.

Community Answers

A fellow caregiver answered...

Everything that I read tells me that we are medically experimenting still. I don't want my guy to be an experiment. We have had very bad reactions to 3 ant-seizure meds. That's enough. We are now dealing with what is happening (one thing at a time) instead of relying upon experiments. I sure understand the feeling of complete hopelessness, but it makes you lethargic instead of pro-active.After having done terminal care I recommend caretaker and patient use humor anywhere they can.You may laugh hystericly but that's okay! I understand.Depression for the caregiver is a quick and long slide down.Don't lose hope because answers will come to you.

Warcat answered...

For my mom, new antidepressants didn't work,but an old one, Trazadone, did work. Results are visible in days, not weeks, so you will know if it works for depression. In combination with Seroquel, her anxiety is controlled. She had a hypothalmic stroke that caused the sudden depression and anxiety, and Drs. were not keen to use older meds, but I argue that they worked then and they still do. Some have side- effects that new meds do not, but the new meds aren't working. Try an old one. Depression is hopelessness and helplessness to the power of 10. Remember Aspirin is even older than these meds and we still use it.

A fellow caregiver answered...

This same type of thing happened to my husband. He went from rational to completely irrational in such short period of time. We were blessed with a new and caring doctor who had him put into the hospital under the reason for severly uncontrolled high blood pressure. Did the same type of tests you all have gone thru, except he also had a heart catherization, discovered 1 artery 95 percent blocked-another 85 percent blocked and the third 60 percent blocked. Not to scare you, since this may not be the case with you dad, but my husband was so out of it in october we were told he would not have been around by that Christmas. His brain was not getting enough oxygen to function properly. Bless our family doctor, his care has saved my husband, and then me with heart problems. Several stints later, he is fine, and we are no longer scared of him like we were before this. Bless you and your family.

Kachina answered...

Don't be quick to accept the suggestion you submit your husband to shock treatment. Dementia comes in many forms and cannot be acurately diagnosed until autopsy. A neurologist has to observe the changes over a period of time before he can determine what one might be dealing with. You said your husband's illness came on him too quickly, well my husband went to bed a healthy, happy man and woke up to the world of dementia overnight. He ended up having a brain tumor that was successfully removed but he never got better. The psychiatrist could not figure out what was wrong with him but eventually a good neurologist diagnosed my husband with Lewy Body Dementia. This disease is so not recognized that I have had to educate some of the medical personnel who see my husband. It amazes me that many doctors and nursing staff have neer heard of it. You should check LBD.ORG to read up on this disease and see if any of the symptoms meet what you are observing in your loved one. There are also several blog links on this site that will help you see and understand what different families are experiencing and how they deal with the medical issues and medications. My daughter has her blog listed on this site. It is entited Lewy Body Dementia - One family's journey with LBD. There is a wealth of information there. Lewy Body is a terrible disease that encompasses depression, Inability to care for oneself, memory loss along with parkinsonism which is parkinson-like symptons without actually having parkinson. We thought we were dealing with parkinson too. At one point my husband loss 60 lbs and the doctors wanted to put a feeding tube in him but we fought that and made them take him off some very powerful meds that were actually freezing up his throat. Once that happened, his appetite came back big time and he has gained back 25 lbs and eats well. Good luck in your search for answers. If it is some form of dementia which it sounds like to me, your neurologist will figure it out soon enough. God bless!

Eadler1220 answered...

Have you had him checked for B12 deficiency? It's fairly common among the elderly, and it mimics Alzheimers, except it has a rapid onset. You'd be surprised how many doctors fail to test for it, even though it's a simple blood test.